Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this areal flood warning at May 16, 2021, 10:12 PM CDT for Lane County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 10:12 PM CDT (03:12 UTC)
- Expired
- May 17, 2021, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lane County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
695 WGUS43 KDDC 170312 FLWDDC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Dodge City KS 1012 PM CDT Sun May 16 2021 KSC101-170915- /O.NEW.KDDC.FA.W.0003.210517T0312Z-210517T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lane KS- 1012 PM CDT Sun May 16 2021 The National Weather Service in Dodge City has issued a * Flood Warning for... Northern Lane County in west central Kansas... * Until 415 AM CDT Monday. * At 1012 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. Between 1 and 3 inches of rain have fallen. Some locations that will experience flooding include... Shields, Pendennis and Healy. Additional rainfall amounts up to 1 inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3853 10025 3854 10064 3870 10065 3870 10025 $$ TATRO
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 16, 6:10 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 16, 6:10 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 610 PM CDT Sun May 16 2021 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 151 PM CDT Sun May 16 2021 Another round of thunderstorms will be possible tonight as thunderstorms developing over eastern Colorado late today move into southwest Kansas. The areas we will be monitoring convective initiation later this afternoon will be in extreme southeast Colorado near the New Mexico border and a surface boundary that will extend from east central Colorado into north central Kansas. Given the heating expected during the afternoon and upslope flow the southeastern Colorado storms will be the first to develop and as they develop they will move slowly east towards extreme southwest Kansas. The convection along the surface boundary may hold off until evening but it also is expected to develop and move slowly east during the overnight hours. The winds across eastern Colorado and western Kansas will be weak and 0-6km shear does not favor super cell development. High precipitable water values, weak winds and slow moving storm motions suggests that heavy rain and downburst winds may be the main hazards from these storms as they move into western and north central Kansas overnight. Some hail also can not be ruled out but hail sizes will be mainly less than one inch. Heavy rainfall for the past few nights have been focused across mainly north central and west central Kansas. Based on radar estimates from the past 24 hours on rainfall along with what is expected later tonight the current flash flood watch still looks good for Scott and Lane counties. As these storms move across western Kansas tonight the surface boundary/cold front will drop south across southwest Kansas and move into the Panhandle of Texas and northwest Oklahoma where it will briefly stall out before attempting to return north as a warm front on Monday. Increasing low level moisture and up slope flow will be present behind this surface boundary and may result in some early morning precipitation. It will be interesting to see how far north this boundary will move during the day on Monday if some light rain/drizzle develops early Monday. At this time confidence either way is low so will continue to trend towards the general trend of the latest models. This will favor the warm front lifting north in southwest Kansas during the day as an upper level trough, stronger than the past few upper waves, lifts northeast out of New Mexico and into southwest Kansas during the day. 0-6km shear across western Kansas is forecast to be greater than 30 knots with the flow across the surface boundary supporting the potential for discrete storms, at least early. This would support the chance for severe thunderstorms late day and early Monday night. Large hail, strong winds and periods of heavy rainfall will be possible from the storms. Temperatures on Monday will be tricky given the uncertainty on how far north the warm front will move and how much sun will develop north of this boundary given the depth of low level moisture from the BUFR soundings earlier this morning. If the front moves north and we get some afternoon sun then highs climbing in the upper 70s look possible. On the other hand if the front stays to the south and a northeast wind and cloudy skies linger through late day the highs may struggle to get out of the 60s. .LONG TERM...(Monday night through Sunday) Issued at 151 PM CDT Sun May 16 2021 Monday night into Tuesday the upper low that had been slowly moving east across the four corners region over the past few days will finally begin moving out into the Southern and Central Plains. This will result in at least one more round of widespread thunderstorms early next week before this system finally moves east of western Kansas mid week. Once this system moves east another upper low will begin to move into the four corners region late week/early next weekend. As it does it will be setting the stage for another round of thunderstorms across southwest Kansas not only over the upcoming weekend but also into early next week. Temperatures will be in the 60s and 70s for the start of the work week but are expected to rebound back into the 80s late week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 605 PM CDT Sun May 16 2021 Unsettled weather will continue through the beginning of the time period with pop up thunderstorms around HYS as of 23Z and will keep VCTS in the TAFs through the initial time period. Storms will lower cloud ceilings to IFR flight conditions and they will likely contain heavy rain to reduce surface visibilities and the potential of strong winds. Later tonight another round of storms will try to move out of eastern Colorado and affect GCK and LBL around 04-06Z with the same potential of heavy rain and brief gusty winds. Cloud ceilings will fall for all TAF sites as the cloud shield from the storms brings in lower stratus that MVFR to IFR flight conditions will be possible through 18Z. After 18Z we should see some breaks in the clouds which would allow higher ceilings through 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 73 55 74 / 50 40 80 70 GCK 55 73 53 72 / 60 30 60 70 EHA 54 76 52 74 / 80 30 70 60 LBL 55 76 52 74 / 60 30 70 60 HYS 57 69 56 73 / 50 50 60 70 P28 59 76 59 75 / 50 40 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ043-044. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, May 16, 4:51 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 451 AM CDT Sun May 16 2021 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a Slight Risk of severe thunderstorms again late Sunday as storms develop across eastern Colorado and move east into western Kansas. The main risk from thunderstorms will be torrential rainfall rates as storms may be slow-moving given weak mid level winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are in the forecast for each period Monday through Friday this week. Much of the additional forecast rainfall will occur between Monday Night and Wednesday Night. Days 2-7 Hazards ---------------- * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, mainly across far west central and southwest Kansas as storms move out of Colorado. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 16, 8:33 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
833 PM CDT Sun May 16 2021
KSZ044-045-170215-
Lane KS-Ness KS-
833 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHWESTERN TREGO AND
NORTHEASTERN LANE COUNTIES UNTIL 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, moving east at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ness City, Ransom, Utica, Pendennis and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 10017 3869 10000 3847 9971 3827 9996
3870 10040
TIME...MOT...LOC 0133Z 260DEG 5KT 3853 10002
GERARDSpecial weather statement, May 16, 8:38 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 838 PM CDT Sun May 16 2021 KSZ084-170230- Morton KS- 838 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 930 PM CDT... At 838 PM CDT, Doppler radar was tracking a strong thunderstorm near Elkhart, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart, Richfield and Wilburton. LAT...LON 3726 10204 3730 10167 3700 10165 3699 10204 TIME...MOT...LOC 0138Z 257DEG 15KT 3703 10195 GERARD
Special weather statement, May 16, 9:11 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Dodge City KS 911 PM CDT Sun May 16 2021 KSZ045-063-064-170300- Finney KS-Hodgeman KS-Ness KS- 911 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...SOUTH CENTRAL NESS AND WESTERN HODGEMAN COUNTIES UNTIL 1000 PM CDT... At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Jetmore, moving southwest at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jetmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3839 10003 3826 9967 3795 9994 3818 10037 TIME...MOT...LOC 0211Z 048DEG 16KT 3824 9993 GERARD
Special weather statement, May 16, 9:15 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Dodge City KS 915 PM CDT Sun May 16 2021 KSZ043>045-170300- Lane KS-Scott KS-Ness KS- 915 PM CDT Sun May 16 2021 ...SPECIAL WEATHER STATEMENT... At 915 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles north of Healy to near Shields to near Beeler. Movement was southwest at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Dighton, Alamota, Beeler, Pendennis, Healy and Shields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10038 3839 10007 3831 10028 3870 10086 TIME...MOT...LOC 0215Z 066DEG 5KT 3874 10069 3856 10045 3841 10023 GERARD
Local storm report, May 16, 9:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM FLOOD ALEXANDER 38.47N 99.55W
05/16/2021 RUSH KS PUBLIC
REPORTS OF WATER OVER HIGHWAY 96 NEAR
ALEXANDER AND RAINFALL OF OVER 2 INCHES.
&&
GTSpecial weather statement, May 16, 10:07 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 1007 PM CDT Sun May 16 2021 KSZ044-045-063-064-170345- Finney KS-Hodgeman KS-Lane KS-Ness KS- 1007 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 1045 PM CDT... At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Kalvesta, moving southwest at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kalvesta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3833 10026 3817 9994 3795 10008 3820 10059 TIME...MOT...LOC 0306Z 051DEG 8KT 3821 10012 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| May 16, 7:20 PM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 34 min |
| May 16, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 38 min |
| May 16, 8:31 PM CDT | Special Weather Statement | DDC | Ness | 44 min |
| May 16, 8:33 PM CDT | Special Weather Statement | DDC | Ness | 42 min |
| May 16, 8:38 PM CDT | Special Weather Statement | DDC | Morton | 52 min |
| May 16, 9:11 PM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| May 16, 9:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 16, 9:25 PM CDT | Areal Flood Warning | DDC | Ness, Rush | 6 hr |
| May 16, 10:03 PM CDT | Areal Flood Warning | DDC | Ness | 6 hr |
| May 16, 10:07 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 16, 10:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| May 16, 11:15 PM CDT | Special Weather Statement | DDC | Finney | 30 min |
| May 16, 11:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 16, 11:33 PM CDT | Special Weather Statement | DDC | Kearny | 27 min |
| May 16, 11:41 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 49 min |
| May 16, 11:50 PM CDT | Flash Flood Warning | DDC | Finney, Hamilton, Kearny | 3 hr |
| May 17, 12:08 AM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| May 17, 12:37 AM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 17, 12:50 AM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| May 17, 6:14 PM CDT | Special Weather Statement | DDC | Scott | 61 min |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.